Dry eyes in elderly may be caused by painkillers
Although many elderly people complain of dry eyes and mouth, this phenomenon may not be a natural part of the ageing process, but a side effect of drugs, according to new evidence.
Researchers in Maryland, US studied 2,481 patients aged 65 to 84 to assess the prevalence of dry eyes, dry mouth or both, and whether these were associated with rheumatic disease and other factors.
More than a quarter of the study group reported these symptoms singly, and an additional 4.4 per cent experienced both. After adjusting for age, sex and race, there was no association with rheumatoid arthritis, smoking, alcohol consumption or the presence of autoantibodies.
However, various classes of drugs were associated with dry eyes and mouth in about a third of cases. These included pain killers and fever reducing drugs (like aspirin) at the lowest end of the risk scale, and antidepressants and antipsychotics at the highest end. Doctors are advised to consider the role of medications when elderly patients present with dry eyes and mouth (Arch Intern Med, 1999; 159: 1359-63).